Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 113, NWS Rapid City, SD

June 30, 2012Haakon County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 30, 2012, 6:09 PM MDT for Haakon County, Meade County, Pennington County, South Dakota. It was in force for 66 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2012, 6:09 PM MDT (00:09 UTC)
Expired
Jun 30, 2012, 7:15 PM MDT
In force
66 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

Counties Haakon County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 80 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:23 PM MDTTSTM WND GST 707 Wsw Bridger, SD
Jun 30, 6:35 PM MDTTSTM WND GST 603 S Bridger, SD
Jun 30, 6:35 PM MDTHAIL 13 S Bridger, SD
Jun 30, 7:14 PM MDTHAIL 113 Ese Creighton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:57 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1193 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2484 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS53 KUNR 010009
SVRUNR
SDC055-093-103-010115-
/O.NEW.KUNR.SV.W.0113.120701T0009Z-120701T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
609 PM MDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
  EAST CENTRAL MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA...
  NORTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 715 PM MDT

* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
  TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS
  STORM WAS LOCATED 5 MILES WEST OF BRIDGER...OR 33 MILES SOUTH OF
  FAITH...AND MOVING SOUTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILESVILLE...BILLSBURG AND GRINDSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4406 10158 4407 10213 4453 10222 4451 10168
TIME...MOT...LOC 0009Z 350DEG 29KT 4452 10201
WIND...HAIL 70MPH 2.75IN

$$

JC
1 follow-up statement
058 
WWUS53 KUNR 010047
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SAT JUN 30 2012

SDC093-010055-
/O.CAN.KUNR.SV.W.0113.000000T0000Z-120701T0115Z/
MEADE SD-
647 PM MDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MEADE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4407 10213 4442 10220 4442 10217 4445 10215
      4444 10211 4446 10210 4449 10168 4406 10158
TIME...MOT...LOC 0045Z 350DEG 29KT 4438 10172 4430 10191
          4427 10223

$$

SDC055-103-010115-
/O.CON.KUNR.SV.W.0113.000000T0000Z-120701T0115Z/
HAAKON SD-PENNINGTON SD-
647 PM MDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PENNINGTON AND WESTERN HAAKON COUNTIES UNTIL 715 PM MDT...

AT 640 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BILLSBURG TO 12 MILES WEST OF
BILLSBURG TO CREIGHTON...MOVING SOUTH AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRINDSTONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4407 10213 4442 10220 4442 10217 4445 10215
      4444 10211 4446 10210 4449 10168 4406 10158
TIME...MOT...LOC 0045Z 350DEG 29KT 4438 10172 4430 10191
          4427 10223
WIND...HAIL 70MPH 1.75IN

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:10 PM MDT, 59 minutes earlier.

Area forecast discussion, Jun 30, 5:10 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SAT JUN 30 2012

.AVIATION...00Z TAFS
SCT TSTMS WILL CONTINUE THIS EVENING MAINLY EAST AND SOUTH OF THE
BLKHLS. BRIEF IFR CONDITIONS ARE POSSIBLE NEAR ANY STORMS.
OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 221 PM MDT SAT JUN 30 2012/

DISCUSSION...WATER VAPOR SHOWS MEAN UPPER TROF EXTENDING THROUGH
THE CNTRL/NRN ROCKIES WITHS SHORT WAVE TROF CROSSING THE NRN
PLAINS. ONE VORT MAX IS SEEN ALONG THE WRN SD/NEB BORDER...WITH
MORE SUBTLE WAVES MOVING THROUGH THE RIDGE ACRS UT AND WY. AT THE
SFC...WEAK LOW CENTER IS OVER FAR SWRN SD WITH TROF EXTENDING NWD
THRU WRN SD. A SVR TSTM HAS ERUPTED IN AN AREA OF LEE SIDE
CONVERGENCE IN THE SWRN BLKHLS.

TONIGHT...SHORT WAVE ALONG THE SD/NEB BORDER AS WELL AS THE
UPSTREAM SHORT WAVES WILL TRIGGER ADDITIONAL CONVECTION ACROSS
ACROSS OUR CWFA. BEST INSTABILITY AND SHEAR WILL EXTEND FROM THE
BLKHLS EWD THROUGH WRN SD WHERE A FEW STORMS COULD BE SEVERE.
LARGE HAIL/DAMAGING WINDS WILL BE THE PRIMARY THREATS.

SUNDAY...HOT CONDITIONS WILL CONTINUE WITH THERMAL RIDGE NUDGING
INTO ERN WY. A MORE PRONOUNCED SHORT WAVE WILL MOVE INTO OUR WRN
CWFA BY LATE AFTN WITH A SFC TROF PUSHING INTO ERN MT/ERN WY. SOME
CONVECTION POSSIBLE NEAR THE SFC TROF...BUT 700MB TEMPS OF 16-17C
AND HIGHER WILL KEEP TSTM ACTIVITY TO A MINIMUM.

MONDAY...SFC TROF WILL ADVANCE THROUGH OUR CWFA WITH THE ONLY
APPRECIABLE CHANCE FOR TSTMS ALONG THE TROF WHEN IT REACHES SCNTRL
SD DURING PEAK HEATING. VERY LITTLE COOL AIR ASSOCIATED WITH THIS
SFC TROF SO ANOTHER HOT DAY EXPECTED. HOTTEST CONDITIONS WILL BE
EAST/SOUTH OF THE BLKHLS.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER FOR THE
LONG TERM. PERIODIC WEAK DISTURBANCES WILL RIDE ACROSS THE RIDGE
BRINGING NEAR DAILY ISOLATED CHANCES FOR -TSRA TO VARYING PARTS OF
THE AREA. BETTER CHANCES FOR PRECIPITATION ARE EXPECTED BY FRIDAY AS
SOUTHWESTERLY FLOW BRINGS BETTER MOISTURE AND A SERIES OF
SHORTWAVES ACROSS THE REGION. TEMPERATURES WILL REMAIN WELL ABOVE
AVERAGE WITH HIGHS GENERALLY IN THE 90S TO LOWER 100S...THEN COOLING
SLIGHTLY TOWARD THE END OF THE WEEK.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL.

&&

SHORT TERM...JOHNSON
LONG TERM....13
AVIATION...JOHNSON
Hazardous weather outlook, Jun 30, 6:00 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT SAT JUN 30 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) SAT JUN 30 2012

...FIRE WEATHER WATCH IN EFFECT SUNDAY MORNING THROUGH EARLY SUNDAY
EVENING FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR THE
LOWER ELEVATIONS OF NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS
A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY
ALONG AND EAST OF A LINE FROM PHILIP TO PINE RIDGE. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES ON SUNDAY WHILE RELATIVE
HUMIDITY VALUES DROP TO UNDER 10 PERCENT OVER THE LOWER ELEVATIONS
OF NORTHEAST WYOMING. GUSTY SOUTHERLY WINDS MAY DEVELOP...WHICH
COULD RESULT IN CRITICAL FIRE WEATHER CONDITIONS FROM LATE SUNDAY
MORNING INTO EARLY SUNDAY EVENING.

THERE WILL BE A NEAR DAILY CHANCE FOR THUNDERSTORMS FROM SUNDAY
THROUGH FRIDAY FOR VARIOUS PARTS OF THE REGION. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW SEVERE STORMS
WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 30, 5:02 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     7 ENE FAITH             45.06N 101.90W
06/30/2012  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 30, 5:19 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 W RED ELM             45.06N 101.81W
06/30/2012  E1.75 INCH       ZIEBACH            SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 30, 5:20 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     1 W RED ELM             45.06N 101.81W
06/30/2012  E60 MPH          ZIEBACH            SD   PUBLIC

0505 PM     HAIL             RED ELM                 45.06N 101.79W
06/30/2012  E2.00 INCH       ZIEBACH            SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 30, 5:24 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND GST     11 WNW RED SCAFFOLD     44.83N 102.06W
06/30/2012  E70 MPH          MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 30, 5:43 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 ESE FAITH             44.99N 101.96W
06/30/2012  E1.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

0450 PM     TSTM WND GST     4 ESE FAITH             44.99N 101.96W
06/30/2012  E60 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 30, 6:02 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             15 NE FAITH             45.17N 101.82W
06/30/2012  E2.75 INCH       ZIEBACH            SD   PUBLIC

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:54 PM MDTSevere Thunderstorm WarningUNRPennington66 min
Jun 30, 7:07 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington53 min
Jun 30, 7:47 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Pennington37 min
Jun 30, 7:56 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson26 min
Jun 30, 9:16 PM MDTSpecial Weather StatementUNRMellette, Tripp44 min
Jun 30, 9:47 PM MDTSevere Thunderstorm WarningUNRTripp19 min
Jun 30, 10:09 PM MDTSpecial Weather StatementUNRMellette36 min
Jun 30, 10:34 PM MDTAreal Flood AdvisoryUNRMellette, Tripp3 hr
Jun 30, 10:37 PM MDTSpecial Weather StatementUNRTripp23 min
Jun 30, 11:21 PM MDTSpecial Weather StatementUNRTripp24 min
Jul 1, 12:18 AM MDTSpecial Weather StatementUNRTripp42 min
Jul 1, 2:37 PM MDTHeat AdvisoryUNRBennett, Haakon, Jackson, Mellette, Todd, Tripp and 1 more3 days
Jul 1, 5:14 PM MDTSpecial Weather StatementUNRFall River31 min
Jul 1, 5:48 PM MDTSevere Thunderstorm WarningUNRFall River57 min
Jul 1, 5:53 PM MDTSpecial Weather StatementUNRLawrence52 min
Jul 1, 5:59 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade61 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.